Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The sets that are scissor congruent to an unbounded convex subset of the plane


Author: Sydell Perlmutter Gold
Journal: Trans. Amer. Math. Soc. 215 (1976), 99-117
MSC: Primary 52A05
DOI: https://doi.org/10.1090/S0002-9947-1976-0397544-9
MathSciNet review: 0397544
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that an unbounded convex plane body is scissor congruent to the union of a congruent body with a finite number of arbitrary topological discs. It is proved that 'is scissor congruent to' is an equivalence relation. Thus two unbounded convex plane bodies are scissor congruent if and only if the union of one with a finite number of topological discs is scissor congruent to the other.


References [Enhancements On Off] (What's this?)

  • [1] F. Hausdorff, Grundzüge der Mengenlehre, Veit, Leipzig, 1914; photographic reproduction, Chelsea, New York, 1949. MR 11, 88. MR 0031025 (11:88d)
  • [2] S. Banach and A. Tarski, Sur la decomposition des ensembles de points en parties respectivement congruentes, Fund. Math. 6 (1924), 244-277.
  • [3] L. A. Ljusternik, Convex figures and polyhedra, GITTL, Moscow, 1956; English transl., Dover, New York, 1963. MR 19, 57; 28 #4427. MR 0161219 (28:4427)
  • [4] . V. G. Boltjanskiĭ, Equivalent and equidecomposable figures, GITTL, Moscow, 1956; 1956; English transl., Heath, Lexington, Mass., 1963. MR 0230198 (37:5761)
  • [5] Lester Dubins, Morris Hirsch and Jack Karush, Scissor congruence, Israel J. Math. 1, 1963, 239-247. MR 29 #2706. MR 0165424 (29:2706)
  • [6] Branko Grünbaum, Convex polytopes, Pure and Appl. Math., vol. 16, Interscience, New York, 1967. MR 37 #2085.
  • [7] L. Fejes Tóth, Lagerungen in der Ebene auf der Kugel und im Raum, Die Grundlehren der math. Wissenschaften, Band 65, Springer-Verlag, Berlin, 1953. MR 15, 248. MR 0057566 (15:248b)
  • [8] H. W. Guggenheimer, Differential geometry, McGraw-Hill, New York, 1963. MR 27 #6194. MR 0156266 (27:6194)
  • [9] John G. Hocking and Gail S. Young, Topology, Addison-Wesley, Reading, Mass., 1961. MR 23 #A2857. MR 0125557 (23:A2857)
  • [10] M. H. A. Newman, Elements of the topology of plane sets of points, 2nd ed., Cambridge Univ. Press, Cambridge, 1951. MR 13, 483. MR 0044820 (13:483a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 52A05

Retrieve articles in all journals with MSC: 52A05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0397544-9
Keywords: Scissor congruent, unbounded figure, topological disc, topological half-plane, eventually convex, S-equivalent
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society